How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Doctor (MD)
Category: Health
Satisfied Customers: 26383
Experience:  Over 20 yrs of Family Practice
Type Your Health Question Here...
Dr. Chip is online now
A new question is answered every 9 seconds

I was wondering if either Zantac or hydroxyzine could cause

This answer was rated:

I was wondering if either Zantac or hydroxyzine could cause digestive issues. I have had some ongoing health problems and this past week got some bad nausea and was feeling weak a lot, and was given Zantac in case I had an ulcer/gastritis and also hydroxyzine for anxiety which I read can cause constipation. Yesterday evening I ate a baked sweet potato and after that I felt really gassy, nauseous, and crampy and I was also feeling weak and lightheaded. Then I tried drinking some lemon juice, baking soda, and water and it seemed to help a little so I ate again but got the same feeling, along with some pain in my lower right side. I was feeling better when I went to bed and woke up with the same cramping feelings. I had a normal bowel movement and felt slightly better. I basically feel like my digestive system is just being sluggish and it's really uncomfortable.
Hi--yes, Zantac can cause extra gas, bloating, and nausea. It's a little hard to say how much of what you're feeling now is from the Zantac since it sounds as though you have some GI problems before you took it. I cannot be your doctor so I can't tell you exactly what to do here, but if you were my patient I would suggest you not take any more Zantac for now
Customer: replied 3 years ago.

Okay, thank you. Can even one dose make it harder to digest food? Will omeprazole have this same effect?

Yes just one does can do that. Omeprazole is a PPI and it might not give you the side effects of the Zantac
Customer: replied 3 years ago.

Thank you! I think that is probably what it is. I had digestive issues before but this is much different, like I said it feels like I am not digesting properly and it's uncomfortable, so I will discontinue the Zantac.

Let me know how it goes then
Customer: replied 3 years ago.

Thank you. With digestive issues like this is it normal to feel lightheaded and weak?

Perhaps since the cramping can be from a redistribution of blood flow to the intestines--be sure you drink plenty of fluids until this passes and please remember to rate my service to you
Customer: replied 3 years ago.

Thank you. I am also concerned about pancreatitis. Do my symptoms sound like that could be related to that? I had the ongoing health issues but was doing better for a while... for a while my most persistent symptom was the need to eat frequently (but my blood sugar was normal). Then last week I started feeling weak and tired and my appetite was significantly decreased, and I started having the morning nausea again. The bloating and cramping issues did not get bad until I started the Zantac though.

It doesn't sound like pancreatitis without severe abdominal pain. It could be either a viral gastroenteritis or perhaps an H pylori infection so I would screen you for that
Customer: replied 3 years ago.

Well I'm not vomiting or anything and the acid reducers didn't make any symptoms better so I don't think it's either of those.

The acid reducers wouldn't treat H pylori--that takes antibiotics and acid reducers wouldn't treat a viral gastroenteritis either
Customer: replied 3 years ago.

Okay, but I don't think it's viral because I'm not vomiting or anything. This is just alarming since the symptoms are getting worse and I feel like there's nowhere for me to go, ER is too expensive, walk-in clinic won't help.

Viral gastroenteritis doesn't have to involve vomiting. I can't tell you not to go to the ER--they can certainly check for pancreatitis--but this doesn't sound that serious to me
Customer: replied 3 years ago.

Okay, thank you. I have had some pain in my lower right side, mostly under my rib cage in the back (doesn't really feel like the right place for kidney pain though) and last night it was hurting more toward the front. Where would pancreas pain be located?

That sounds more like your gall bladder. Pancreatitis pain is more generalized and across the abdomen. You should get an ultrasound of the gall bladder even if this passes since you could have gall stones
Customer: replied 3 years ago.

I had an ultrasound of my gallbladder in August and had no gallstones.

One can still have a gall bladder problem without gall stones and you might need a HIDA scan to look for poor gallbladder emptying. I've spent a good deal of time with you and answered several questions so I would appreciate your rating my answers please
Dr. Chip and 3 other Health Specialists are ready to help you
Customer: replied 3 years ago.

Okay, thanks. Could poor gallbladder emptying cause the allover bloated feeling and stomach pain? It's not in my upper right side like gallbladder pain typically is. I'm just getting quite nervous about it because it's been going on for about a week now.

Yes it could but if this continues you need upper and lower endoscopy, an H pylori screen, and the HIDA scan
Customer: replied 3 years ago.

Thank you. If it just started getting a lot worse this past week what could it be besides a viral infection?

H pylori, possible irritable bowel syndrome, the gall bladder.
Customer: replied 3 years ago.

Thank you. I just went to a walk-in clinic to see if they could repeat blood work and my blood pressure was unusually high: 138/98. The day before yesterday it was only 118/84. Is that anything to worry about?

That's not really too high and it's probably a combination of the pain and your anxiety about what's going on
Customer: replied 3 years ago.

Thank you. I have another question (I will rate your service).

I ate dinner and I was feeling bloated but in a weird way where my whole body was tense and tight. I got in the shower and my back hurt every time I bent down and my vision was blurry, I couldn't focus on myself in the mirror or anything else. And I felt like I couldn't breathe very well and there's a tightness under my chest. What could this be?

Have you ever had this happen before?
Customer: replied 3 years ago.

No, not like this.

Sounds like it may have been a vasovagal reaction--stimulation of the vagus nerve slows the heart rate and drops the blood pressure. It may have been triggered by your back pain
Customer: replied 3 years ago.

Thanks, I feel like if anything my heart rate was fast and like I said my BP was high earlier. Could stomach bloating cause feelings throughout the whole body like that?

No, not throughout the whole body and a vasovagal reaction can last a very short time even if your blood pressure and pulse were higher before
Customer: replied 3 years ago.

Okay, thanks. I still feel kind of odd but I think the digestive issues are making my whole body feel tense. Could they be causing my back pain? I'm not usually prone to muscular back pain. I also started NuvaRing a couple weeks ago, could it be causing any of these symptoms?

Potentially the NuvaRing might cause the stomach problems and the muscle aches, yes. Any I don't think it's a whole body being tense problem so much as muscle tension from your anxiety over what's going on